new dx - hashimoto's enchepathopathy

Moderators: Radiodiagnosis Team, Primary Care Team, Cardiology Team

Forum rules
YOUR POST WILL REQUIRE APPROVAL - READ: Doctors Lounge Forum Rules and Regulations
• Use a precise title for your question otherwise it will NOT be approved.
• Do not post the same question more than once & maintain related posts in original thread.
• Do not use your real name or identifiable information - You can't edit/delete your post.
dama
Guest
Posts: 3
Joined: Sun Jan 06, 2008 12:40 am

new dx - hashimoto's enchepathopathy

Postby dama » Sun Mar 01, 2009 3:15 pm

Hi,
I'm a 38 y.o. female with a new diagnosis of HE. I've been sick on and off since August 2007. I've had lots of testing, explored MS a lot because my symptoms seemed to lead that way - muscle weakness on right side, cognitive difficulties, bladder incontinence, etc. etc. MRI's have been clear. However, as things have progressed and findings have shown high thyroid antibodies, euthyroid and high liver enzymes my neuro has diagnosed me with HE.

I've been on 60 mgs of prednisone for about 4 days. I'm also on topamax (up to half a pill a day). I am finding that I can sometimes walk 'evenly' rather than limping/dragging, but other times I go back to limping. Sometimes I feel weak all over and can barely walk at all (medication?) Once or twice I've gotten so dizzy I couldn't stand at all and had to be carried to a chair. I feel the medicine is helping, but not as fast or much as I would like. Also, it may be causing too many side effects? I spend most of the day lying down, can't eat much and get painful abdominal cramping w/ diarrhea if I do (since yesterday). Sometimes I get burning pain in my right leg that feels like there is too much blood in my veins. Should I talk to my doc about this or just ride it out until I adjust to the med? I don't want to give up if it's going to help me. Also, he's a bit hard to get in to see. I've got 4 more days at this level, then tapering down for several more. Maybe I even need to up a level to get the symptoms totally under control?

Also, is it possible that PT can help me regain muscle strength in my right side? Should the steriods help my spasticity go away all together (again, improvement here, but comes and goes).

Up until recently I've been pretty functional. Just taking off a few days for episodes, but otherwise working full time, taking care of my family and being independent. Now I've had to take some real time off of work and I'm thinking about buying a wheelchair - for those just in case moments.

Sorry for the long post. Here are my questions;
1. do I need to be concerned about side effects of the meds and should I consider raising the dosage?
2. can I recover losses from muscle weakness?
3. what else do i need to explore/advocate for so I can get better (eg, someone with HE recommended getting my GAD-65 checked, I've wondered about whether I should have an x-ray or MRI of my leg just to be sure there's nothing structural, other blood work or medication)?

I am determined to get back on track and appreciate any advice or general thoughts you can give me!

Many, many thanks in advance!

User avatar
John Kenyon, CNA
Nurse Assistant
Posts: 2846
Joined: Wed Dec 20, 2006 1:05 pm
Gender: Male
Location: Laurel, MD

Re: new dx - hashimoto's enchepathopathy

Postby John Kenyon, CNA » Thu Mar 05, 2009 9:01 pm

Hello --

As I'm sure you know, HE is a very rare and poorly understood disease. There's not a lot of information in circulation, but it is known that HE often responds very well to steroids. So in an attempt to answer your three specific questions:

1) I certainly wouldn't be concerned about the side effects of the medication right now. It's been a short period and not a terribly high dose. Even if neither of those things were true, however, the likely worst-case side effects of steroids shouldn't outweigh the already good results you appear to have experienced from it. I'd give it a chance to work then weigh the pros and cons.

2) If the steroid therapy is effective you can recover muscle function in the affected areas.

3) Having GAD-65 checked couldn't do any harm, but may not tell anything much, either. It would be your doctor's call, but couldn't hurt to bring it up. And of course, based on the ever-present possibility of a weird coincidence, an MRI of the leg, while probably unlikely to show up anything new, certainly couldn't hurt and if there were someting structural it would probably otherwise be overlooked, so there's no real reason to not do it. Again, a doctor's call, but worth mentioning.

Hopefully the steroids continue to work well, since as of your post they'd already started to yield results. Please update us about this. Good luck to you, and follow up with us as needed.
John Kenyon, EMT, CCT
Non-invasive cardiology tech, Emergency and Critical Care technician, Critical Incident Stress Mgmt. specialist


Return to “Neurology Topics”



Who is online

Users browsing this forum: No registered users and 4 guests

advertisement.gif (61x7 -- 0 bytes)
 
 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright © 2001-2016 Doctors Lounge. All rights reserved.